How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19139
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Veterinary Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

My dog ate 100 tablets of vitamin D, do I need to induce

Customer Question

Hello
My dog ate 100 tablets of vitamin D, do I need to induce vomiting?
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr Scott Nimmo replied 3 months ago.

Hello and welcome,

My name is***** and I am a small animal vet with many years experience in treating cats and dogs and and smaller pets, rest assured I will do my best to answer your question to your satisfaction today.

However before I can start I need a little more information to make things clearer for me, so could you please answer the following, you can then expect to receive a written reply sometime within the next ten minutes or so.

1. How much does your dog weigh { In Pounds } ?

2. What is the strength of the individual tablets { iu }?

3. How long ago did this happen { minutes or hours ago } ?

Regards,

Dr Scott

Customer: replied 3 months ago.
Weighs 65 lbs
50 mcg
Within the last 3 hours
Expert:  Dr Scott Nimmo replied 3 months ago.

Hello again

I have worked out a reply for you below.

1. The rule I follow with suspect vitamin D toxicity is that I start to be concerned when a dog takes more than I usually start to become concerned at dose rates higher than 0.1 mg per kg of the dog's bodyweight.

2. So in your case the toxic level works out as { 29.5 kg pounds X 0.1 mg } = 2.95 mg

3. And the amount your dog ingested was { 50 mcg X 100 } = 5 mg

4. So you can see from the above that there is a danger of toxicity. One of the best things you can do in this sort of situation is to make your dog sick immediately and try recover the drug that way. If you can do this within the first hour after ingestion { Two hours at the absolute outside } then things should be OK. For the sake of speed I will give you a link on how to do this best : LINK

{ Also be aware that an ER vet will be able to quickly induce vomiting with prescription drugs }

5. However if you fail to quickly induce vomiting within the type of time scale I suggested then you should take your dog to an ER vet without delay for further treatment.

Regards,

Dr Scott
Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 3 months ago.

Hello again,

I am just checking back in to see how your dog is getting on after our recent dialogue concerning the vitamin D incident ...

Please get back to me and let me know how things are going.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue. Such feedback helps me maintain the quality of my answers.